Virginia, 2017

Flash Flood and Hail in Virginia, May 24, 2017

May 24, 2017 · NWS RLX · 2 events in 1 county or zone

Showers and thunderstorms developed along a warm front on the 24th. The showers and storms produced very heavy rainfall with one to two inches of rain in a short time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed along a warm front on the 24th. The showers and storms produced very heavy rainfall with one to two inches of rain in a short time. This rain fell on already saturated soils resulting in flash flooding. One storm briefly pulsed up and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 8:42 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, May 24, 8:42 AM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
942 AM EDT Wed May 24 2017

.SYNOPSIS...
Upper level low digs into the Tennessee Valley and brings
chances of showers today through Thursday. Unsettled again for
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 935 AM Wednesday...

Some clearing moving south to north this morning, so this should
add to the convective potential today. On the fringe for the
severe today with good directional shear profiles, but the
instability is not as impressive.

As of 230 AM Wednesday...

Sfc low pressure system over KY and TN will move north into the
OH Valley through tonight. A series of mid level shortwaves
rotating around the upper low will produce unstable conditions
for showers or storms to develop mainly across southeast OH and
over the eastern mountains.

Abundant cloudiness will keep temperatures in the 70s this
afternoon and into the 50s tonight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 310 AM Wednesday...

Upper low will be overhead on Thursday with scattered showers
expected. An isolated thunderstorm is not out of the question
with the cold temps aloft, but overall thunder threat is quite
low. Ridging builds into the region by Friday morning and will
briefly dry us out as warmer temperatures return as well.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 AM Wednesday...

The pattern is starting to take shape for Memorial Day weekend
and the potential for severe thunderstorms is growing. A
stationary boundary will set up from west to east across the
area and current guidance is indicating several short waves
moving through the zonal flow Saturday and Sunday. Deep
southwesterly return flow from the Gulf of Mexico will bring a
warm and moist airmass into the region.

Both the Euro and GFS indicate a plume of high mid level lapse rates
moving into the area on the zonal westerly flow Saturday afternoon.
BUFkit soundings in the GFS indicate this EML on Saturday with very
high CAPE values on forecast soundings in the order of 2000 to 2500
J/Kg and 700mb to 500mb lapse rates around 8C/km. The uncertainty
lies on timing of a short wave in order to break a decent Cap and
tap into this unstable air. Confidence is still rather low due to
timing disagreement between the models with the arrival of the short
wave. However, I think there is at least enough ingredients in place
that it warrants mention here that a severe outbreak is possible.
Also, instability does weaken by Sunday but strong 0-6 km bulk shear
with the passing of a cold front could produce severe storms as well.

Finally, PWATs will be on the rise this weekend and GEFS
indicates values about 2 standard deviations above normal. With
the potential for thunderstorms and low flash flood guidance
values due to rains today and on Thursday, there will be
potential for flash flooding to occur.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 1245 AM Wednesday...

Radar show areas of rain moving northeast across the tri state
area, and another batch across the northeast mountains. Expect
mostly MVFR conditions with very brief IFR/LIFR along with the
rain.

Bufkit soundings suggest saturation at the lower levels at PKB,
CRW, HTS and BKW by 07-08Z.A low stratus deck is expected to
develop overnight across most sites.

Conditions could improve to VFR/MVFR in the morning by 14Z. But
the environment will remain unsettled through Sunday with the
passage of a low pressure system.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing of rain could vary. May need to be
more aggressive with IFR or LIFR tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
BKW CONSISTENCY  L    M    M    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L

AFTER 12Z THURSDAY...
Upper level low keeps IFR chances in play through Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ/26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, May 24, 11:26 AM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1226 PM EDT Wed May 24 2017

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>009-013>019-024>029-033-
034-515>520-251630-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1226 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon into
tonight. The strongest storms could be capable of producing
damaging winds, large hail and even an isolated tornado. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-WVZ010-011-020-030>032-039-040-521>526-251630-
Perry-Morgan-Athens-Washington-Pleasants-Tyler-Doddridge-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1226 PM EDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible this afternoon into
tonight. Locally damaging winds and large hail are the main threats.
However, locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 24, 12:37 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
137 PM EDT WED MAY 24 2017

WVZ005-013-024-025-241800-
Lincoln-Logan-Wayne-Mingo-
137 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Oppy, or 9
miles north of Williamson, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chapmanville, Chief Logan State, Ranger, Gill, Mount Gay-Shamrock,
Chattaroy, Harts, Holden, Mitchell Heights, Verdunville, Myrtle,
Naugatuck, Dingess, Wilsondale, Lenore and Breeden.

This includes Route 119 between mile markers 1 and 18, and between
mile markers 28 and 39.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3787 8241 3788 8242 3818 8220 3801 8196
      3799 8198 3798 8197 3797 8191 3768 8226
      3774 8233 3776 8231 3776 8233 3778 8232
      3777 8233 3782 8238 3781 8240 3783 8240
      3786 8242
TIME...MOT...LOC 1737Z 215DEG 28KT 3782 8230

09

The radar

The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Dickenson

When
May 24, 12:40 PM EST
Where
Dickenson County, 0.88 mi SE of Tandy
Measured
2 in hail
Reported by
Public
Coordinates
37.210, -82.390

Photo with ruler submitted via social media.

Flash Flood, Dickenson

When
May 24, 1:23 PM EST to 2:45 PM EST
Where
Dickenson County, 0.12 mi NE of Clintwood to 0.81 mi NE of Clintwood
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.151, -82.469

Several roads in and around Clintwood were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688970, 688969.